Alert archive / North Carolina / Severe Thunderstorm Warnings in 2026

Severe Thunderstorm Warning 1, NWS Newport/Morehead City, NC

March 12, 20264 counties in North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Mar 12, 2026, 1:35 PM EDT for 4 counties in North Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 12, 2026, 1:35 PM EDT (17:35 UTC)
Expired
Mar 12, 2026, 2:15 PM EDT
In force
40 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Duplin County, NC, Jones County, NC, Lenoir County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 68 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 10:31 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 5.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2026-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2026-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 7:21 AM EDT, 6 hours 14 minutes earlier. Its key messages:

  • 1) A strong cold front will cross the area this afternoon/evening with gusty winds, widespread rain, and a few thunderstorms expected. Thunderstorms may be capable of producing damaging wind gusts and an isolated tornado. Low probability (10-20%) of a wintry mix behind the front (generally north of Highway 264). 2) Temperatures rebound this weekend ahead of a strong cold front early next week Marine...Conditions will deteriorate through the day with Gales expected this afternoon through late tonight.
Area forecast discussion, Mar 12, 7:21 AM EDT, 6 hours 14 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
721 AM EDT Thu Mar 12 2026

.WHAT HAS CHANGED...
Issued a Wind Advisory for the Outer Banks and Downeast Carteret
County this evening (wind forecast increased)

Increased temperatures ahead of this afternoon's cold front

Marine...Northern rivers and sounds were upgraded to a Gale
Warning for the post-frontal winds this afternoon

&&

.KEY MESSAGES...
1) A strong cold front will cross the area this afternoon/evening
with gusty winds, widespread rain, and a few thunderstorms
expected. Thunderstorms may be capable of producing damaging
wind gusts and an isolated tornado. Low probability (10-20%) of
a wintry mix behind the front (generally north of Highway 264).

2) Temperatures rebound this weekend ahead of a strong cold
front early next week

Marine...Conditions will deteriorate through the day with
Gales expected this afternoon through late tonight.

&&

.DISCUSSION...
KEY MESSAGE 1...As a potent upper level shortwave moves east
through the Mid-Atlantic today, a strong cold front will track
across ENC and bring gusty winds, widespread rain, and a few
thunderstorms. Given that the FROPA is expected to reach the
area ahead of peak heating, instability will be slightly muted.
However, temperatures have trended warmer ahead of the front, so
instability has followed suit. The latest HREF is showing
ensemble mean SBCAPE of 500-750 J/kg along the front with a
worst case scenario (ensemble max) of 1000-1250 J/kg. 300-400+
m2/s2 of 0-3 km SRH and well above 50 kt of deep layer shear
will create an environment capable of producing bowing
thunderstorms with damaging wind gusts in excess of 50 mph.
Hodographs don't appear favorable for tornadogenesis, but given
the amount of shear and helicity at play, a few rotating
updrafts will be possible. The most likely scenario is
widespread gusty showers with a few embedded thunderstorms this
afternoon and evening.

Temperatures will fall so rapidly behind this front (approx 10
degrees/hour) that some models are showing a brief changeover
to a wintry mix of rain, snow, and sleet this afternoon/evening
(generally north of Highway 264). Chances of this happening are
higher near the NC/VA border, but latest HREF probs for wintry
precip types have increased. No accumulations or impacts are
expected given that 1) cold air will be chasing the moisture and
2) it was in the 80s yesterday.

KEY MESSAGE 2...Our highs in the post-frontal airmass will still
be warmer than average, but we'll feel a notable drop in
temperatures. Friday will reach the low 60s and we'll rebound
to the mid 60s (coast) to mid 70s (inland) on Sunday and
Monday. A deep upper level trough will dig across the CONUS late
this weekend and reach the East Coast by early next week. At
the surface, a strong cold front will cross the area late
Monday/early Tuesday. This system will bring increased shower
and thunderstorm chances Sunday through Monday night. A
significantly cooler airmass will build in behind this front
with highs on Tuesday and Wednesday forecast to be in the 40s
and 50s.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Pred VFR conditions at the TAF sites through the morning hours with
breezy S-SW winds. However, patchy sea fog will sub-VFR conditions
to terminals along the Crystal Coast early this morning. LLWS will
also be a concern through 12-13Z with a strong low level jet in
place.

A strong cold front will push through ENC this afternoon bringing a
threat for strong to severe thunderstorms along the front.
Latest guidance showing the threat for storms between 17-19Z
across western rtes and 19-21Z across eastern rtes. Damaging
wind gusts will be the primary concern with the thunderstorms
along with sub-VFR conditions. The front will also bring a
northerly wind shift with a significant surge with gusts to
around 30-40 kt and potentially a brief period of even higher
gusts. The post frontal winds will bring a cross wind component
to EWN runway 4R/22L. MVFR cigs expected to persist for several
hours behind the front with lingering showers. Conditions
improve fairly quickly this evening as high pressure builds into
the region bringing a much drier airmass. Winds are also
expected to quickly diminish this evening.

Outlook...Pred VFR conditions expected Friday through Saturday. The
next frontal system is expected to impact ENC Sunday through Monday
bringing periods of sub-VFR conditions in showers and
thunderstorms.

&&

.MARINE...
Increasingly hazardous marine conditions are expected today due
to a strong cold front that will cross the area this
afternoon/evening.

Southwest winds at 20-25 kt with gusts to 20-30 kt will continue
through this morning. This afternoon, the winds will swiftly
veer to the north-northwest and surge to 30-40 kt with gusts to
35-50 kt late this afternoon/early this evening. Gusts in excess
of 45 kt are expected over a brief period of time this evening
and will be most likely across the Gulf Stream waters. Winds
will quickly improve behind the front with gusts forecast to
drop below 25 kt by late tonight. Seas will peak this
afternoon/evening at 5-8 ft.

Gale Warnings are in effect for all coastal waters, the
Pamlico Sound, and the northern rivers and sounds. Small Craft
Advisories are in effect for the inland rivers but a few Gale
force gusts are still possible, especially near the mouths of the
rivers.

The cold front will be accompanied by a risk of thunderstorms,
the strongest of which may produce enhanced wind gusts and brief
waterspouts.

Outlook: Winds and seas will lay down Friday and Saturday with more
benign marine conditions expected. Winds and seas will rebuild
Sunday into Monday associated with the next strong cold front.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory from 4 PM this afternoon to 10 PM EDT this
     evening for NCZ196-203>205.
MARINE...Gale Warning from 3 PM this afternoon to 8 PM EDT this evening
     for AMZ131-230-231.
     Gale Warning from 3 PM this afternoon to 11 PM EDT this
     evening for AMZ135-152-154-156-158.
     Small Craft Advisory from 1 PM this afternoon to 11 PM EDT
     this evening for AMZ136-137.
     Gale Warning from 3 PM this afternoon to 10 PM EDT this
     evening for AMZ150.

&&

DISCUSSION...OJC
AVIATION...SK
MARINE...OJC
Hazardous weather outlook, Mar 12, 5:35 AM EDT, 8 hours before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
535 AM EDT Thu Mar 12 2026

NCZ029-044>047-079>081-090>092-094-193>195-198-199-130945-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-Inland Onslow-Coastal Onslow-
535 AM EDT Thu Mar 12 2026

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

A strong cold front will bring a threat of damaging wind gusts and
brief isolated tornadoes to the area this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-203>205-130945-
East Carteret-Northern Outer Banks-Ocracoke Island-Hatteras Island-
535 AM EDT Thu Mar 12 2026

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 PM EDT
THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

A strong cold front will bring a threat of damaging wind gusts and
brief isolated tornadoes to the area this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 12, 1:24 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
124 PM EDT Thu Mar 12 2026

NCZ090-198-121800-
Inland Onslow NC-Duplin NC-
124 PM EDT Thu Mar 12 2026

...A STRONG THUNDERSTORM WILL IMPACT WESTERN JONES...NORTHWESTERN
ONSLOW AND DUPLIN COUNTIES THROUGH 200 PM EDT...

At 123 PM EDT, Doppler radar was tracking a strong thunderstorm near
Harrells, or 11 miles southwest of Wallace, moving northeast at 55
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wallace, Warsaw, Kornegay, Rose Hill, Richlands, Beulaville, Cypress
Creek, Catherine Lake, Beautancus, Kenansville, Chinquapin, Potters
Hill, Petersburg, Harrells, Albert J Ellis Airport, Richlands South,
Sarecta, Magnolia, Greenevers, and Lyman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
eastern North Carolina.

&&

LAT...LON 3490 7815 3499 7815 3519 7800 3517 7797
      3517 7794 3507 7775 3502 7775 3497 7768
      3498 7764 3498 7757 3492 7746 3466 7766
      3472 7768 3472 7794 3471 7798 3473 7802
      3473 7803 3472 7811 3471 7813 3474 7820
TIME...MOT...LOC 1723Z 232DEG 48KT 3466 7816

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RJ

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 2:17 AM EDTWind AdvisoryMHXCarteret, Dare, Hyde19 hr
Mar 12, 7:31 AM EDTMarine Dense Fog AdvisoryMHX4 hr
Mar 12, 1:24 PM EDTSpecial Weather StatementMHXDuplin36 min
Mar 12, 1:39 PM EDTSpecial Weather StatementMHXGreene, Lenoir, Martin, Pitt51 min
Mar 12, 1:44 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven, Greene, Jones, Lenoir, Martin and 2 more46 min
Mar 12, 1:51 PM EDTSpecial Marine WarningMHX39 min
Mar 12, 1:53 PM EDTSpecial Marine WarningMHX52 min
Mar 12, 1:54 PM EDTSevere Thunderstorm WarningMHXCarteret, Craven, Jones, Onslow, Pamlico51 min
Mar 12, 1:58 PM EDTSpecial Marine WarningMHX92 min
Mar 12, 2:03 PM EDTSpecial Marine WarningMHX57 min
Mar 12, 2:12 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven, Dare, Hyde, Jones, Martin and 4 more63 min
Mar 12, 2:15 PM EDTSevere Thunderstorm WarningMHXDuplin, Jones, Lenoir, Onslow30 min
Mar 12, 2:23 PM EDTTornado WarningMHXCraven, Jones, Onslow37 min
Mar 12, 2:35 PM EDTSpecial Marine WarningMHX55 min
Mar 12, 2:42 PM EDTSevere Thunderstorm WarningMHXCarteret, Craven48 min
Mar 12, 2:48 PM EDTTornado WarningMHXCarteret, Craven, Pamlico27 min
Mar 12, 2:59 PM EDTSpecial Marine WarningMHX72 min
Mar 12, 3:02 PM EDTSpecial Marine WarningMHX58 min
Mar 12, 3:02 PM EDTSpecial Marine WarningMHX58 min
Mar 12, 3:21 PM EDTSevere Thunderstorm Warning Considerable damage threatMHXBeaufort, Carteret, Dare, Hyde, Pamlico, Tyrrell and 1 more39 min
Mar 12, 3:39 PM EDTSevere Thunderstorm Warning Considerable damage threatMHXDare, Hyde, Tyrrell53 min
Mar 12, 3:46 PM EDTSpecial Marine WarningMHX89 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2026Every severe thunderstorm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.